Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 239, NWS Fort Worth, TX

October 2, 2014Denton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 2, 2014, 3:41 PM CDT for Denton County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2014, 3:41 PM CDT (20:41 UTC)
Expired
Oct 2, 2014, 4:01 PM CDT
In force
20 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 73 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 1:55 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2014-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2014-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1383 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS54 KFWD 022041
SVRFWD
TXC121-022130-
/O.NEW.KFWD.SV.W.0239.141002T2041Z-141002T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
341 PM CDT THU OCT 2 2014

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DENTON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 430 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  JUSTIN...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KRUM AROUND 350 PM...
  SANGER AROUND 405 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3343 9711 3299 9721 3299 9740 3331 9739
TIME...MOT...LOC 2041Z 242DEG 28KT 3311 9725

$$


DUNN
1 follow-up statement
249 
WWUS54 KFWD 022101
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
401 PM CDT THU OCT 2 2014

TXC121-022111-
/O.CAN.KFWD.SV.W.0239.000000T0000Z-141002T2130Z/
DENTON TX-
401 PM CDT THU OCT 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DENTON COUNTY IS
CANCELLED...

AT 401 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING MOVED
OUT OF THE AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3343 9711 3299 9721 3299 9740 3331 9739
TIME...MOT...LOC 2101Z 242DEG 28KT 3318 9708

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:50 PM CDT, 51 minutes earlier.

Area forecast discussion, Oct 2, 2:50 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
250 PM CDT THU OCT 2 2014

.DISCUSSION...
THE VIGOROUS SHORTWAVE DISTURBANCE AND COLD FRONT WERE NOW BEGINNING
TO ENTER NORTHWEST PARTS OF THE AREA EARLY THIS AFTERNOON. A FEW
SUPERCELL STORMS WITH LARGE HAIL AND DAMAGING WIND WERE ALREADY
DEVELOPING ALONG A SECONDARY SURFACE TROUGH FROM BRIDGE PORT TO
MUENSTER. THE ACTUAL COLD FRONT WAS LINGERING 50-75 MILES BACK TO
THE WEST AND WAS JUST ENTERING NORTHWEST YOUNG COUNTY AS OF 2 PM.
A SEVERE THUNDERSTORM WATCH WILL NOW BE IN EFFECT THROUGH 9 PM
SOUTHEAST OF A GAINESVILLE...TO MINERAL WELLS TO GORMAN LINE.

WE LOOK FOR THE SHORTWAVE TROUGH TO CONTINU TO PROGRESSIVELY MOVE
THROUGH THE BASE OF THE LARGER SCALE CENTRAL U.S. LONGWAVE TROUGH
THROUGH TONIGHT. AS LARGER SCALE ASCENT/DPVA CORRELATES ON TOP OF
THE COLD FRONT...THE SYSTEM WILL ALLOW FOR A ZIPPER EFFECT OF
STORMS DOWN THE COLD FRONT AND INTO CENTRAL TEXAS THROUGH LATE
AFTERNOON. IN ADDITION TO THE FORCING...DEEP 30-35KT EFFECTIVE
LAYER SHEAR AND A 80-90KT UPPER JET MAXIMUM WILL ALLOW STORM MOTIONS
OF INDIVIDUAL SUPERCELLS ALONG THE DEVELOPING LINE TO MOVE
NORTHEAST 20-30 MPH...WHILE THE SQUALL LINE ITSELF PROGRESSES
EAST-SOUTHEAST AT 15-20 MPH. HAVE LEFT THE UPDATE HIGHER CHANCES
FROM THIS PAST MORNING AND THE TRENDS FOR TONIGHT TO CONTINUE AS
ALL IS FALLING INTO PLACE COVERAGE AND TIMING WISE. LOOK FOR
STORMS TO DEVELOP SOUTH INTO CENTRAL TEXAS THROUGH 4-5 PM. WITH
ENVIRONMENTAL FLOW THROUGH 1 KM REMAINING VEERED AHEAD OF THE
STORMS...WE EXPECT A QUASI-LINEAR STORM MODE TO SET UP BY THE
EVENING RUSH HOUR WITH DAMAGING WINDS TO 70 MPH...LARGE HAIL AND
FREQUENT LIGHTNING BEING THE MAIN THREATS. THROUGH 6 PM...IF ANY
STORM OUTFLOW ACTIVITY WAS TO INTERACT WITH ANOTHER CELL UPSTREAM...
THEN AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT...BUT THE
PROBABILITIES ARE FAIRLY LOW.

THE SYSTEM AND ASSOCIATED SQUALL LINE WILL SPEED UP AND MOVE READILY
EAST-SOUTHEAST INTO OUR FAR EAST/SOUTHEAST COUNTIES BY MID-LATE
EVENING. BEHIND THE COLD FRONT...THE ATMOSPHERE WILL DRY RAPIDLY
WITH CLEARING SKIES AND WINDS SHIFTING NORTHWEST 10 TO 15 MPH WITH
LOCALLY HIGHER GUSTS. AFTER MIDNIGHT...HAVE LEFT SLIGHT CHANCES
ACROSS THE FAR SOUTHEAST COUNTIES BUT IT IS LIKELY THIS AREA MAY
BE DONE AS WELL BY THE MIDNIGHT HOUR. THE DRY AIR AND WEAKENING
WIND SPEEDS OVERNIGHT WITH DECOUPLING WILL ALLOW FOR LOW TEMPERATURES
IN THE 50S ACROSS MUCH OF THE AREA OUTSIDE OF LOWER 60S IN THE FAR
SOUTHEAST ZONES. NORTHWEST WINDS WILL RAMP UP AGAIN BY LATE MORNING
FRIDAY WITH PLEASANT AFTERNOON HIGHS 75-85 AFTER THE COOL START.
THE DRY CONDITIONS AND LOW HUMIDITY VALUES WILL RESULT IN LIKELY
HIGH FIRE DANGER ACROSS THE FAR NORTHWEST COUNTIES WHO MISS OUT ON
MUCH OF TODAY/S RAINFALL.

A BROAD SURFACE HIGH WILL DOMINATE THIS WEEKEND/S FORECAST WITH
DRY AND NEAR SEASONAL TEMPERATURES. EACH DAY WILL START ON THE COOL
SIDE DUE TO THE DRY AIRMASS IN PLACE. LOWS ACROSS RURAL AREAS ALONG
AND NORTH OF I-20 WILL DROP WELL INTO THE 40S SATURDAY MORNING BEFORE
WARMING BACK UP INTO THE UPPER 70S TO LOWER 80S. THE SURFACE HIGH
SHIFTS SOUTHEAST OVER THE WESTERN GULF OF MEXICO SATURDAY NIGHT/SUNDAY.
AFTER ANOTHER COOL START TO THE DAY SUNDAY IN THE 50S...SOUTHWEST
WINDS AT THE SURFACE WILL WARM THE ENTIRE AREA BACK INTO THE 80S
SUNDAY AFTERNOON.

THE FORECAST GETS MURKY SUNDAY NIGHT INTO THE EARLY HALF OF NEXT
WEEK. ANOTHER SHORTWAVE DISTURBANCE WILL MOVE WITHIN THE BASE OF
THE BROAD MISSISSIPPI VALLEY LONGWAVE TROUGH AND TOWARD THE AREA.
IN THE MEANTIME...ANOTHER COLD FRONT WILL MOVE INTO THE SOUTHERN
PLAINS. THIS IS WHERE THE MODELS CONTINUE TO DIFFER. THE EUROPEAN
12Z RUN HAS BEEN SLOW TO ARRIVE THIS AFTERNOON BUT THE 00Z IS
FURTHER SOUTH WITH THE SHORTWAVE AND MORE AMPLIFIED WITH THE
AFOREMENTIONED LONGWAVE TROUGH...WHILE OTHER MODELS ARE NOT AS
STRONG IN THAT REGARD. ANOTHER QUESTION MARK WILL BE MOISTURE...
THOUGH NAM/GFS TIME SECTIONS INTO EARLY NEXT WEEK DO SHOW A GOOD
RETURN FETCH OF MOISTURE BETWEEN 850-750MB. DOES THIS MEAN HIGH
CONFIDENCE OF MORE RAIN? NO...BUT IT DOES MEAN ENOUGH MOISTURE
ACROSS NORTHERN AND EASTERN COUNTIES FOR AT LEAST A LOW CHANCE FOR
SHOWERS AND STORMS. I HAVE INSERTED JUST SLIGHT CHANCES FOR
NOW...BUT EXPECT SEVERAL ADJUSTMENTS BETWEEN NOW AND EARLY NEXT
WEEK AS MODELS TRY TO GET A BETTER HANDLE OF ALL STATED ABOVE.

THE LONGWAVE TROUGH TO OUR NORTHEAST WILL LIFT AWAY AND DAMPEN THE
CYCLONIC FLOW OVER THE AREA THE REMAINDER OF THE WEEK. AN INTENSIFYING
UPPER HIGH IS EXPECTED TO BUILD OVER THE AREA WITH SURFACE LEE-SIDE
PRESSURE FALLS OCCURRING ACROSS THE CENTRAL HIGH PLAINS. THE END
RESULT WILL BE BREEZY AND WARMER WEATHER WITH HIGHS RISING ABOVE
SEASONAL NORMALS ONCE AGAIN.

05/

&&

.AVIATION...
/ISSUED 1229 PM CDT THU OCT 2 2014/
HI RES MODELS STILL FORECAST THE POSSIBILITY OF ISOLATED STORMS
BEFORE THE MAIN FEATURE...SO WILL LEAVE THE VCTS IN FOR EARLY
AFTERNOON. BEST TIMING STILL APPEARS TO BE 20Z-22Z IN METROPLEX
AND AN HOUR LATER IN WACO. STORMS WILL PUSH ON OUT QUICKLY AND
THEN NORTH WINDS AND CLEAR SKIES ARE EXPECTED FOR REST OF TAF
PERIOD. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  59  82  51  79  59 /  20   0   0   0   0
WACO, TX              58  84  49  79  53 /  40   5   0   0   0
PARIS, TX             55  78  44  74  50 /  60   0   0   0   0
DENTON, TX            54  81  43  78  54 /  10   0   0   0   0
MCKINNEY, TX          56  81  43  77  52 /  30   0   0   0   0
DALLAS, TX            60  82  52  79  58 /  30   0   0   0   0
TERRELL, TX           58  82  47  78  54 /  50   0   0   0   0
CORSICANA, TX         60  83  49  78  55 /  60   5   0   0   0
TEMPLE, TX            58  85  50  79  53 /  50   5   0   0   0
MINERAL WELLS, TX     54  82  44  79  54 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /05
Hazardous weather outlook, Oct 2, 2:04 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
204 PM CDT THU OCT 2 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
204 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THUNDERSTORMS DEVELOPING THIS AFTERNOON WEST OF INTERSTATE 35
WILL INCREASE IN COVERAGE AS THEY SWEEP EAST ACROSS NORTH TEXAS.
THE HIGHEST COVERAGE IS EXPECTED ALONG AND EAST OF INTERSTATE
35/35W LATE AFTERNOON THROUGH EVENING. THERE IS A SLIGHT RISK FOR
SEVERE STORMS ACROSS NORTH AND CENTRAL TEXAS EAST OF A LINE FROM
MONTAGUE TO EASTLAND. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EASTERN PORTIONS
OF NORTH TEXAS SUNDAY EVENING THROUGH MONDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING ACROSS THE REGION.

In the hours before

Local storm report, Oct 2, 3:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             DENTON                  33.22N  97.15W
10/02/2014  E1.00 INCH       DENTON             TX   AMATEUR RADIO

            UNT CAMPUS
Local storm report, Oct 2, 3:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 N DENTON              33.25N  97.15W
10/02/2014  E1.75 INCH       DENTON             TX   AMATEUR RADIO

            288 AND I-35 ON THE NORTH SIDE OF DENTON
Local storm report, Oct 2, 3:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
327 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             DENTON                  33.22N  97.15W
10/02/2014  E1.00 INCH       DENTON             TX   ASOS
Local storm report, Oct 2, 3:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             6 SW FORT WORTH         32.69N  97.41W
10/02/2014  E0.88 INCH       TARRANT            TX   AMATEUR RADIO

            NICKEL HAIL AND 50 MPH WINDS NEAR I-820 AND CAMP BOWIE.
Local storm report, Oct 2, 3:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     6 SW FORT WORTH         32.69N  97.41W
10/02/2014                   TARRANT            TX   AMATEUR RADIO

            3-4 INCH TREE LIMBS DOWNED NEAR BYANT IRVING AND CAMP
            BOWIE
Local storm report, Oct 2, 3:41 PM CDT, 0 minutes before
Thursday 02 October 2014
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
341 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             JUSTIN                  33.08N  97.30W
10/02/2014  E1.75 INCH       DENTON             TX   AMATEUR RADIO

            GOLFBALLS AT THE TEXAS MOTOR SPEEDWAY

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 11:41 PM CDTSpecial Weather StatementFWDYoung34 min
Oct 2, 1:50 PM CDTSevere Thunderstorm WarningFWDWise55 min
Oct 2, 2:20 PM CDTSevere Thunderstorm WarningFWDCooke55 min
Oct 2, 2:42 PM CDTSevere Thunderstorm WarningFWDDenton, Wise63 min
Oct 2, 3:10 PM CDTSpecial Weather StatementFWDComanche35 min
Oct 2, 3:13 PM CDTSevere Thunderstorm WarningFWDGrayson62 min
Oct 2, 3:18 PM CDTSevere Thunderstorm WarningFWDCollin, Denton57 min
Oct 2, 3:23 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant67 min
Oct 2, 3:54 PM CDTSevere Thunderstorm WarningFWDJohnson66 min
Oct 2, 3:59 PM CDTSevere Thunderstorm WarningFWDDallas61 min
Oct 2, 4:14 PM CDTSevere Thunderstorm WarningFWDCollin, Denton61 min
Oct 2, 4:21 PM CDTSevere Thunderstorm WarningFWDEllis54 min
Oct 2, 4:23 PM CDTSevere Thunderstorm WarningFWDDallas, Kaufman, Rockwall52 min
Oct 2, 4:26 PM CDTSevere Thunderstorm WarningFWDTarrant18 min
Oct 2, 4:38 PM CDTSevere Thunderstorm WarningFWDHunt52 min
Oct 2, 4:54 PM CDTSevere Thunderstorm WarningFWDKaufman51 min
Oct 2, 4:58 PM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Lamar62 min
Oct 2, 5:02 PM CDTSevere Thunderstorm WarningFWDBosque, Hill, McLennan58 min
Oct 2, 5:09 PM CDTSevere Thunderstorm WarningFWDHopkins, Rains, Van Zandt52 min
Oct 2, 5:12 PM CDTSevere Thunderstorm WarningFWDEllis63 min
Oct 2, 5:44 PM CDTSevere Thunderstorm WarningFWDKaufman49 min
Oct 2, 6:14 PM CDTSevere Thunderstorm WarningFWDMcLennan61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.